Colorado, 2011Winter Storm in Colorado, February 19 to 20, 2011
February 19 to 20, 2011 · NWS PUB · 3 events in 3 counties and zones
Favorable orographic flow caused by an upper level disturbance produced heavy snow at times. while 12 inches of snow graced the summit of Wolf Creek Pass in Mineral county.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Favorable orographic flow caused by an upper level disturbance produced heavy snow at times. Eleven inches of snow was measured near the summit of Monarch Pass in Chaffee County...while 12 inches of snow graced the summit of Wolf Creek Pass in Mineral county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 19, 4:37 AM MST, 1 hour 23 minutes earlier.
Area forecast discussion, Feb 19, 4:37 AM MST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
437 AM MST SAT FEB 19 2011
.SHORT TERM...
(TODAY AND TONIGHT)
MAIN CONCERNS INCLUDE SNOW CHANCES AND AMOUNTS...MAINLY OVER THE
MOUNTAINS AND HIGH VALLEYS...AND MAX TEMPS TODAY.
ONE OTHER CONCERN FOR TODAY IS THE FACT THAT A FEW AREAS OF THE FAR
SOUTHEAST PLAINS...LIKE BACA AND ERN LAS ANIMAS COUNTIES...COULD SEE
RH VALUES DIPPING CLOSE TO 15 PERCENT AND IT LOOKS LIKE WE COULD SEE
SOME WIND GUSTS IN THOSE AREAS HITTING AT LEAST 25 MPH. DO NOT
REALLY FEEL CONFIDENT IN THE RH FORECAST FOR THESE AREAS...AND IF
THE RH VALUES DO GO THAT LOW...IT MAY NOT BE FOR 3 HRS OR MORE SO WL
NOT HAVE A FIRE WEATHER HIGHLIGHT IN EFFECT. TEMPS TODAY ARE A
LITTLE CHALLENGING...MANY AREAS WL HAVE FAIRLY GOOD MIXING AND
FORECAST SOUNDINGS ARE INDICATING THE POTENTIAL OF REACHING THE
LOWER 70S OVR THE FAR SERN PLAINS...WITH MOSTLY 60S ELSEWHERE ON THE
PLAINS. THE SAN LUIS VALLEY SHOULD ALSO SEE ABOVE NORMAL TEMPS
AGAIN WITH MOSTLY LOWER 50S FOR HIGHS.
THE SNOW HAS BEEN SLOW TO START ALONG THE CONTINENTAL DIVIDE...BUT
FINALLY STARTED A COUPLE HOURS AGO AT KCPW. FORECAST MODELS SHOW
SNOW CONTINUING OVR THE SW MTS THROUGH TODAY AND TONIGHT...AND HAS
IT SPREADING INTO THE CENTRAL MTS LATER THIS MORNING AS THE UPR TROF
OUT WEST GETS CLOSER...AND THEN THE SNOW CONTINUES THROUGH THE
NIGHT. IT STILL LOOKS LIKE THE MOST FAVORED ZONES FOR SIGNIFICANT
ACCUMULATIONS WILL BE 68...66 AND 60. WILL NOT MAKE ANY CHANGES TO
THE CURRENT WINTER WEATHER HIGHLIGHTS. TONIGHT WE GET A STRONGER
SHORTWAVE TROF MOVING OVR THE FORECAST AREA ALONG WITH A 120-140KT
JET TO HELP ENHANCE THE PCPN. SNOW SHOULD ALSO SPREAD INTO THE ERN
MTS...ESPECIALLY THE SANGRES AND WL THEREFORE INCREASE THE SNOW
CHANCES IN THIS AREA AND WL LIKELY GO WITH ABOUT 3-5 INCHES OF
ACCUMULATION...ALTHOUGH THE NAM12 SHOWS A LITTLE MORE THAN THAT.
WITH THE JET OVERHEAD THE WINDS WILL BE FAIRLY STRONG OVER THE
HIGHER ELEVATIONS AND WL CONTINUE TO MENTION AREAS OF BLOWING SNOW
AND WL HAVE SOME FAIRLY HIGH GUSTS MENTIONED. H7 WINDS ACRS MUCH OF
THE FORECAST AREA TONIGHT ARE FORECAST TO BE BETWEEN 40 AND 60
KTS...AND WL SEE SOME BREEZY LOWER ELEVATIONS WINDS AS WELL TO HELP
KEEP TEMPS MILD OVERNIGHT.
.LONG TERM...
(SUNDAY THROUGH FRIDAY)
SUNDAY AND MONDAY...THE UPPER TROUGH STARTS TO LIFT TO THE NE ACROSS
THE GREAT BASIN ON SUNDAY...AND THOUGH SNOWFALL ALONG THE CONTDVD IS
EXPECTED TO CONTINUE...THE INTENSITY SHOULD DECREASE BY MIDDAY.
THEREFORE...FOR THE TIME BEING ENDING THE HIGHLIGHTS AT 5 PM ON
SUNDAY LOOKS REASONABLE. A SFC COLD FRONT IS STILL FORECAST TO DROP
DOWN THE E PLAINS SUN EVE...AND LATEST MODEL RUNS STILL HAVE THE
FRONT UP ALONG THE NORTHERN BORDER OF THE PALMER DVD AT 00Z BEFORE
IT RUSHES SOUTH. WITH THIS LATE PASSAGE FORECAST...CONDITIONS ACROS
THE E PLAINS SUN AFTN ARE EXPECTED TO BE WINDY...DRY AND WARM. MAX
TEMPS OVER THE PLAINS SUNDAY ARE EXPECTED TO BE IN THE 50S PUSHING
60 F...AND THERE IS THE CONCERN FOR DEVELOPING CRITICAL FIRE WEATHER
CONDITIONS. AFTER LOOKING AT FIRE POTENTIAL...LOOKS LIKE CRITICAL RH
LEVELS MIGHT ONLY BE REACHED IN A FEW SPOTS AN HOUR OR TWO...SO
DECEIDED TO HOLD OFF ON ANY SORT OF FIRE WEATHER HIGHLIGHT.
HOWEVER...CONDITIONS COULD TURN QUICKLY AHEAD OF THE APPROACHING
COLD FRONT IF IT SLOWS. SUNDAY NIGHT THE FRONT DROPS SOUTH AND
ISOLATED PCPN WILL BE POSSIBLE ACROSS THE E MTS AND PLAINS. ON
MONDAY THE UPPER TROUGH CONTINUES EAST WITH LINGERING PCPN COMING TO
AN END THROUGH THE MORNING AND MAX TEMPS ONLY WARMING INTO THE 40S.
TUESDAY AND WEDNESDAY...LONG RANGE MODELS NOW INDICATE A LONG WAVE
TROUGH OVER CANADA AND EXTENDING SOUTH INTO THE NORTHERN
ROCKIES...WITH AN ORPHANED CLOSED LOW OFF THE CA COASTLINE BOTH TUE
AND WED. THIS WILL SET UP NEARLY ZONAL FLOW ACROSS COLORADO
PRODUCING MILD AND DRY CONDITIONS FOR THE E MTS AND PLAINS...ALONG
WITH A PERSISTENT SHOT OF ISOLATED PCPN FOR THE CONTDVD.
THURSDAY AND FRIDAY...THE UPPER LOW OFF THE WEST COAST GETS ABSORBED
INTO THE GENERAL FLOW ALOFT ON THU AS IT SLIDES TO THE EAST...AND
ALONG WITH A FEW OTHER DISTURBANCES WILL BRING A BETTER SHOT AT PCPN
FOR THE FORECAST AREA THU INTO FRI. THE UPPER PATTERN IS STARTING TO
LOOK VERY SIMILAR TO THE CURRENT SITUATION...SO MAX TEMPS MIGHT HAVE
TO BE WARMED AND DRY CONDITIONS CONTINUED FOR THE E PLAINS. MOORE
&&
.AVIATION...
VFR CONDITIONS ARE EXPECTED AT KCOS AND KPUB TODAY AND TONIGHT.
KALS WILL ALSO HAVE VFR CONDITIONS TODAY...BUT TONIGHT THERE COULD
BE SOME SNOW SHOWERS IN THE AREA THAT COULD BRING CIGS DOWN INTO THE
MVFR CATEGORY.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 PM MST SUNDAY FOR COZ058-059-061-
064-065-067.
WINTER STORM WARNING UNTIL 5 PM MST SUNDAY FOR COZ068.
WINTER STORM WARNING UNTIL 5 PM MST SUNDAY FOR COZ060-066.
&&
28/27
Hazardous weather outlook, Feb 19, 5:56 AM MST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
556 AM MST SAT FEB 19 2011
COZ058>089-093>099-201400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
556 AM MST SAT FEB 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW...HEAVY AT TIMES...CAN BE EXPECTED TODAY AND TONIGHT OVER THE
CENTRAL AND SOUTHWEST COLORADO MOUNTAINS. THE MOST SIGNIFICANT
ACCUMULATIONS WILL BE FOUND OVER THE EASTERN SAN JUAN AND LA GARITA
MOUNTAINS...AND OVER THE EASTERN SAWATCH MOUNTAINS ABOVE 10000 FEET.
SNOW IS ALSO EXPECTED TO FALL OVER THE SANGRE DE CRISTO MOUNTAINS
TONIGHT...WITH GENERALLY 3 TO 5 INCHES POSSIBLE. PIKES PEAKS AND
THE HIGHER ELEVATIONS OF THE WET MOUNTAINS MAY SEE SOME LIGHT
ACCUMULATIONS OF SNOW TONIGHT.
STRONG WINDS CAN BE EXPECTED OVER THE HIGHER ELEVATIONS
TONIGHT...WITH GUSTS OF 60 MPH OR MORE. THESE WINDS WILL CAUSE
BLOWING SNOW OVER THE SANGRE DE CRISTO MOUNTAINS AND OVER THE
SOUTHWEST MOUNTAINS AND PORTIONS OF THE CENTRAL MOUNTAINS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MODERATE TO HEAVY SNOW AND GUSTY WINDS ARE FORECAST TO CONTINUE OVER
THE SOUTHWEST AND CENTRAL MOUNTAINS THROUGH SUNDAY. PERIODS
OF LIGHT TO MODERATE SNOWFALL AND WIND ARE EXPECTED OVER THE
SOUTHEAST MOUNTAINS.
TOTAL SNOWFALL ACCUMULATIONS OF 1 TO 2 FEET ARE EXPECTED OVER THE
FAVORED HIGHER ELEVATION LOCATIONS OF THE CONTINENTAL DIVIDE BY
SUNDAY EVENING...INCLUDING SUCH PLACES AS WOLF CREEK
PASS...MONARCH PASS...AND FREMONT PASS.
FOR THE SOUTHEASTERN MOUNTAINS...INCLUDING THE SANGRE DE CRISTOS...THE
WETS...AND THE PIKES PEAK PEAK AREA RANGES...2 TO 6 INCHES OF SNOW
WILL BE POSSIBLE BY SUNDAY EVENING...WITH THE HEAVIER ACCUMULATIONS
ABOVE 10000 FEET.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE
FOUND TODAY AND TONIGHT ALONG MOST OF THE CONTINENTAL
DIVIDE...INCLUDING LAKE COUNTY...THE HIGHER ELEVATIONS OF CHAFFEE
COUNTY ESPECIALLY WESTERN PORTIONS....AND THE EASTERN SAN JUAN AND LA
GARITA MOUNTAINS. REPORTING CRITERIA SNOW AMOUNTS WILL BE POSSIBLE
TONIGHT OVER THE EASTERN MOUNTAINS.
28/27
Winter Storm, La Garita Mountains Above 10000 Ft
- When
- February 19, 6:00 AM MST to February 20, 10:00 PM MST
- Where
- La Garita Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.778, -106.530 (the zone’s center; the record gives no point)
Winter Storm, Eastern San Juan Mountains Above 10000 Ft
- When
- February 19, 6:00 AM MST to February 20, 10:00 PM MST
- Where
- Eastern San Juan Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
Winter Storm, Eastern Sawatch Mountains Above 11000 Ft
- When
- February 19, 3:00 PM MST to February 20, 10:00 PM MST
- Where
- Eastern Sawatch Mountains Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.677, -106.274 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Arizona, February 19 to 20, 20111 death · 1 injured · 4 events
- Strong Wind in Virginia, February 19, 20111 death · 1 injured · $5,000 · 1 event
- High Wind in New York, February 19, 2011$600,000 · 54 kt wind · 6 events
- Flash Flood in Iowa, February 19 to 20, 2011$200,000 · 1 event
- High Wind in Massachusetts, February 19, 2011$65,000 · 64 kt wind · 11 events
- High Wind in Connecticut, February 19, 2011$60,000 · 51 kt wind · 2 events
- Heavy Snow in Arizona, February 19, 2011$50,000 · 1 event
- Blizzard and Winter Storm in South Dakota, February 19 to 20, 201122 events
- Strong Wind in Arizona, February 19, 20112 injured · $1,000 · 1 event
- Blizzard and Heavy Snow in North Dakota, February 19 to 21, 201115 events
- Astronomical Low Tide in New Jersey, February 19 to 20, 201111 events
- Blizzard and Winter Storm in Alaska, February 19 to 20, 201110 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282595, 282596, 282594.